Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 65, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 14, 2006, 12:36 PM EDT for Lancaster County, South Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2006, 12:36 PM EDT (16:36 UTC)
- Expired
- May 14, 2006, 1:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 12:50 PM EDT | HAIL 1 | Heath Springs, SC | STORE ON MAIN STREET IN HEATH SPRINGS REPORTED HAIL THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 141639 SVRCAE SCC057-141730- /O.NEW.KCAE.SV.W.0065.060514T1636Z-060514T1730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 1236 PM EDT SUN MAY 14 2006 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 130 PM EDT * AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS NEAR THE FISHING CREEK DAM AND GREAT FALLS AREA...AND MOVING EASTWARD AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE AREA BETWEEN FISHING CREEK DAM AND HEATH SPRINGS...AND HEATH SPRINGS EXPECT DAMAGING HAIL WITH THIS THUNDERSTORM. THE STORM MAY ALSO CONTAIN WIND GUSTS NEAR 60 MPH. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3471 8088 3450 8087 3458 8041 3481 8058 $$ RJL
1 follow-up statement
000 WWUS52 KCAE 141653 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1250 PM EDT SUN MAY 14 2006 SCC057-141730- /O.CON.KCAE.SV.W.0065.000000T0000Z-060514T1730Z/ LANCASTER SC- 1250 PM EDT SUN MAY 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR LANCASTER COUNTY... AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH DAMAGING HAIL JUST WEST OF THE HEATH SPRINGS AREA. THIS STORM HAS A HISTORY OF PRODUCING HAIL THE SIZE OF QUARTERS. THE STORM WAS MOVING EAST AT 40 MPH AND TOWARD THE HEATH SPRINGS AREA. WINDS GUSTS NEAR 60 MPH ARE ALSO POSSIBLE. A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS. LAT...LON 3462 8088 3452 8087 3458 8041 3481 8058 $$ RJL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:59 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 14, 9:59 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 959 AM EDT SUN MAY 14 2006 .SHORT TERM (REST OF TODAY)... COLD FRONT DRAPED ACROSS THE TN VALLEY CONTINUES TO SLOWLY ADVANCE EASTWARD. A FEW SHOWERS ACROSS THE MIDLANDS AND CSRA MOVING TO THE SE. LARGE AMOUNTS OF CLOUD COVER AHEAD OF THE FRONT ARE KEEPING SURFACE TEMPS DOWN JUST A BIT DESPITE GOOD WAA. WILL ADJUST AFTERNOON TEMPS DOWNWARD INTO THE MID 70S FOR MOST LOCATIONS. OTHERWISE NO MAJOR CHANGES PLANNED. && .PREVIOUS DISCUSSION... (ISSUED 309 AM EDT SUN MAY 14 2006) SHORT TERM (TODAY THROUGH MONDAY)... MAIN FORECAST PROBLEM FOR TODAY WILL BE RISK OF SEVERE WEATHER. BROAD UPPER LOW WILL CONTINUE TO SPIN OVER OHIO VALLEY THROUGH MONDAY. COLD FRONT EXTENDING FROM EASTERN TN INTO NORTHERN AL/MS EARLY THIS MORNING. ONE SHORTWAVE CROSSING THE TN VALLEY AND ANOTHER CROSSING GA. 60 TO 70 KT MID LEVEL JET ALSO PUSHING ACROSS THE TN VALLEY THIS MORNING WILL AFFECT OUR AREA THIS AFTERNOON WITH UPPER LEVEL DIVERGENCE. 30 TO 40 KT H850 JET CROSSING THIS AFTERNOON INTO THE EVENING. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP ON THE FRONT OVER THE SRN APPALACHIANS THIS MORNING AND TRACK NORTHEAST. THE COLD FRONT WILL CROSS OUR AREA TONIGHT. COOL POOL ALOFT WILL STEEPEN LAPSE RATES. AIRMASS BECOMING MODERATELY UNSTABLE WITH GOOD SHEAR. WILL KEEP LIKELY POPS FOR TODAY INTO THE EVENING. DRIER AIR PUSHING IN LATER TONIGHT AFTER THE COLD FRONT MOVES EAST. WILL HOLD ON TO LOW CHANCE POPS MONDAY AS ANOTHER SURFACE TROUGH CROSSES THE AREA. TEMPERATURES REMAIN BELOW NORMAL. WILL ISSUE LAKE WIND ADVISORY FOR THE AFTERNOON WITH BOUNDARY WINDS INCREASING TO 20-25 KNOTS. LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... TUESDAY THROUGH THURSDAY AS UPPER LOW PULLS NORTHEAST AND IS REPLACED WITH BROAD TROUGH BY MIDWEEK. RAIN CHANCES ENTER THE FORECAST AGAIN FRIDAY THROUGH SATURDAY. AVIATION... CLOUDS WILL BE ON THE INCREASE THIS MORNING AND INTO THE AFTERNOON. DO EXPECT CLOUDS TO REMAIN IN THE VFR RANGE OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS. WITHIN THUNDERSTORMS...BOTH CLOUDS AND VISIBILITIES COULD DROP DOWN TO MVFR FOR TEMPO PERIODS THROUGHOUT THE PERIOD. SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGHOUT THE LATE AFTERNOON. TIMING AND EXACT LOCATIONS VERY DIFFICULT TO PIN DOWN...SO PROB30S WILL HAVE TO DO FOR NOW. GUSTY WINDS SHOULD BE ENCOUNTERED THIS AFTERNOON IN ADVANCE OF A STRONG COLD FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY FROM NOON UNTIL 8 PM TODAY. GA...LAKE WIND ADVISORY FROM NOON UNTIL 8 PM TODAY. && 22
Hazardous weather outlook, May 14, 4:05 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 405 AM EDT SUN MAY 14 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150805- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 405 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION EARLY THIS MORNING. SOME STORMS EARLY THIS MORNING WILL BE ON THE STRONG SIDE...WITH SMALL HAIL...EXCESSIVE LIGHTNING...AND STRONG GUSTY WINDS ALL BEING POSSIBLE. AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE RULED OUT EARLY THIS MORNING. A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR LATE THIS MORNING INTO THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE...WITH INCREASING LOW LEVEL SHEAR...AHEAD OF AN APPROACHING COLD FRONT. THUNDERSTORMS SHOULD INCREASE IN COVERAGE...WITH A GREATER POTENTIAL FOR SOME STORMS TO BECOME SEVERE. ALTHOUGH THE MAIN THREATS WITH THE THUNDERSTORMS THIS AFTERNOON SHOULD BE DAMAGING WINDS AND LARGE HAIL...AN ISOLATED SUPERCELL WILL ALSO REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 14, 7:42 AM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 742 AM EDT SUN MAY 14 2006 SCZ036-141230- ORANGEBURG- 742 AM EDT SUN MAY 14 2006 ...A STRONG THUNDERSTORM WILL IMPACT ORANGEBURG COUNTY THROUGH 830 AM EDT... AT 742 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES WEST OF LIVINGSTON...OR ABOUT 20 MILES NORTH OF DENMARK...MOVING SOUTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODFORD...NORTH... NEESES...LIVINGSTON...NORWAY...COPE...CORDOVA...ORANGEBURG... BROOKDALE AND ROWESVILLE THROUGH 830 AM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, May 14, 9:09 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
909 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 6 WNW EDGEFIELD 33.82N 82.03W
05/14/2006 E0.88 INCH EDGEFIELD SC BROADCAST MEDIA
CHANNEL 26 IN AUGUSTA HAD REPORT OF NICKEL SIZE HAIL IN
JOHNSON.
0735 AM HAIL 10 NNW AIKEN 33.67N 81.79W
05/14/2006 E0.75 INCH AIKEN SC BROADCAST MEDIA
CHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR
THE INTERSECTION OF I-20 AND HIGHWAY 1
&&
LINTONLocal storm report, May 14, 9:09 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
909 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 6 WNW EDGEFIELD 33.82N 82.03W
05/14/2006 E0.88 INCH EDGEFIELD SC BROADCAST MEDIA
CHANNEL 26 IN AUGUSTA HAD REPORT OF NICKEL SIZE HAIL IN
JOHNSON.
0735 AM HAIL 10 NNE AIKEN 33.67N 81.79W
05/14/2006 E0.75 INCH AIKEN SC BROADCAST MEDIA
CHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR
THE INTERSECTION OF I-20 AND HIGHWAY 1
&&
CORRECTED DIRECTION FROM AIKEN IN SECOND REPORT.
LINTONLocal storm report, May 14, 9:20 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 10 NNE AIKEN 33.67N 81.66W
05/14/2006 E0.75 INCH AIKEN SC BROADCAST MEDIA
CHANNEL 26 IN AUGUSTA HAD REPORT OF PENNY SIZE HAIL NEAR
THE INTERSECTION OF I-20 AND HIGHWAY 1
&&
LINTONLocal storm report, May 14, 9:51 AM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
951 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 4 SE ORANGEBURG 33.45N 80.82W
05/14/2006 E0.75 INCH ORANGEBURG SC PUBLIC
E-Z SHOP ON HIGHWAY 178 JUST SOUTHEAST OF ORANGEBURG
REPORTED PENNY-SIZE HAIL
&&
LINTONSpecial weather statement, May 14, 11:56 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1156 AM EDT SUN MAY 14 2006 SCZ020-026-027-141645- LEXINGTON-NEWBERRY-SALUDA- 1156 AM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...LEXINGTON COUNTY AND SALUDA COUNTY THROUGH 1245 PM EDT... AT NOON NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN THE AREA NEAR THE WESTERN SHORE OF LAKE MURRAY. MOVEMENT WAS EASTWARD NEAR 40 MPH. THE THUNDERSTORMS WILL AFFECT THE LAKE MURRAY AREA...INCLUDING LEXINGTON AND IRMO THROUGH 100 PM. IF YOU ARE IN THIS AREA...YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:37 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 16 hr |
| May 14, 6:42 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 33 min |
| May 14, 7:02 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
| May 14, 7:55 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 50 min |
| May 14, 1:00 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 75 min |
| May 14, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| May 14, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| May 14, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 44 min |
| May 14, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 38 min |
| May 14, 4:01 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 59 min |
| May 14, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 32 min |
| May 14, 4:31 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 59 min |
| May 14, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 41 min |
| May 14, 4:50 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 40 min |
| May 14, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 31 min |
| May 14, 5:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 49 min |
| May 14, 5:21 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 24 min |
| May 14, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 58 min |
| May 14, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 61 min |
| May 14, 6:16 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 44 min |
| May 14, 6:32 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 29 min |
| May 14, 6:47 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 43 min |
| May 14, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 46 min |
| May 14, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 61 min |
| May 14, 7:31 PM EDT | Tornado Warning | CAE | Clarendon | 18 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.